Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 94, NWS Gaylord, MI

November 7, 2017

NWS Gaylord, MI issued this small craft advisory at Nov 7, 2017, 4:15 PM EST. It took effect at Nov 8, 2017, 12:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2017, 4:15 PM EST (21:15 UTC)
In effect from
Nov 8, 2017, 12:00 AM EST
Expired
Nov 8, 2017, 2:36 AM EST
In force
3 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

459 
WHUS73 KAPX 072115
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EST TUE NOV 7 2017

LSZ321-072215-
/O.CAN.KAPX.SC.Y.0093.000000T0000Z-171107T2200Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
415 PM EST TUE NOV 7 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LMZ342-344>346-080515-
/O.NEW.KAPX.SC.Y.0094.171108T0500Z-171110T1100Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
415 PM EST TUE NOV 7 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST
FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
2 follow-up statements
026 
WHUS73 KAPX 080255
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
955 PM EST TUE NOV 7 2017

LMZ342-344>346-081100-
/O.CON.KAPX.SC.Y.0094.171108T0500Z-171110T1100Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
955 PM EST TUE NOV 7 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
565 
WHUS73 KAPX 080736
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
236 AM EST WED NOV 8 2017

LMZ342-344>346-081700-
/O.CAN.KAPX.SC.Y.0094.000000T0000Z-171110T1100Z/
/O.NEW.KAPX.GL.A.0009.171109T1200Z-171110T0400Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
236 AM EST WED NOV 8 2017

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

LMZ341-081700-
/O.NEW.KAPX.SC.Y.0095.171109T0900Z-171110T0400Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
236 AM EST WED NOV 8 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 11 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 11 PM EST THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ345-346-081700-
/O.NEW.KAPX.SC.Y.0095.171109T0900Z-171110T0600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
236 AM EST WED NOV 8 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST
FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-322-081700-
/O.NEW.KAPX.SC.Y.0095.171109T0900Z-171110T0600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
236 AM EST WED NOV 8 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 4 AM THURSDAY TO 1 AM EST
FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-081700-
/O.NEW.KAPX.GL.A.0009.171109T1200Z-171110T0400Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
236 AM EST WED NOV 8 2017

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

LHZ347>349-081700-
/O.NEW.KAPX.GL.A.0009.171109T1500Z-171110T0600Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
236 AM EST WED NOV 8 2017

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 7, 1:42 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 7, 1:42 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
142 PM EST Tue Nov 7 2017

.UPDATE...
Issued at 959 AM EST Tue Nov 7 2017

Morning satellite imagery/surface map reveals subtle short wave
trough crossing northern Michigan. Weak-ish surface reflection
analyzed over the SOO/St Marys River area with a surface
trough/front dipping down through NW lower MI/tip of the mitt.
Lake clouds/snow showers have been underway off Superior over the
last several hours...although nothing high impact. Lake clouds
now expanding off northern Lake Michigan behind the trough and a
few "blips" starting to show up on APX radar.

Surface trough/front continues to sag down through northern lower
Michigan over the next several hours and may bring a brief uptick
in minor lake induced precip to parts of northern lower MI. Better
chances remain across the U.P. for a time although despite a
window of decent lake induced CAPE (pushing 500 J/KG)...a
relatively dry incoming airmass (PW values 0.25" or less) still
looking to keep lake precip in check through the day. So no big
chances anticipated to the going forecast...just a period of
relatively quiet weather anticipated through tomorrow before the
big cold shot arrives Thursday.

&&

.NEAR TERM...(Today through Tonight)
Issued at 304 AM EST Tue Nov 7 2017

High impact weather potential: None.

Pattern synopsis and forecast:

Early this morning, a center of high pressure was pushing into the
Dakotas, and extended eastward through lower Michigan and the
eastern Great Lakes. Just to our north, was a sfc trough/cold front
sagging southward toward upper Michigan, associated with a moisture
starved shortwave trough. This trough and enhanced low level
convergence, combined with deep overlake instability, was resulting
in a narrow band of lake effect snow showers that was slowly
approaching eastern upper. Elsewhere, just some mid and high level
clouds were crossing the region.

Not a whole lot of excitement through tonight weather-wise. The
aforementioned cold front/trough will drop through eastern upper,
before washing out and losing it's identity. That narrow corridor of
lake effect snow will impact Chippewa county for mainly this
morning, bringing around an inch across Paradise, with amounts
rapidly falling off to the southern parts of the county. The drier
air mass across nrn lower moistens to some degree, but remains quite
limited. We still have deep overlake instability, and scattered
light rain/snow/flurries/sprinkles (similar to yesterday will be
possible. Much drier air fills in for the afternoon and tonight
bringing fairly clear skies.

Highs will be 35F to 40F most areas. Lows tonight will be a little
tricky. Fairly clear skies will lead to chilly overnight
temperatures, but there will be some wind just above the sfc. A
quick fall is possible this evening, allowing low lying areas to
decouple rather well. Can see lows ranging from the teens in those
areas, to the upper 20s along the NW lower coast where winds will be
coming off the milder Lake Michigan.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 304 AM EST Tue Nov 7 2017

...Accumulating snow, windy and cold Thursday ...

High Impact Weather Potential: Accumulating lake enhanced snow
possible late Wednesday night through Thursday...most prevalent in
WNW/NW favored lake effect zones of NW Lower and E. Upper.

Pattern Forecast: Surface high pressure nosing into the region from
the west during the day Wednesday will be shunted southward
Wednesday night as a well-defined mid level wave pinwheels around
closed low pressure centered near Hudson Bay and into the Great
Lakes. Attendant arctic cold front is expected to cross northern
Michigan late Wednesday night into early Thursday bringing a period
of snow, along with windy and cold conditions.

Primary Forecast Concerns/Challenges: Focus will revolve around
Wednesday night through Thursday and the threat for lake enhanced
snow, windy conditions and cold temperatures/wind chills.

After a relatively quiet sensible weather day on Wednesday,
conditions are expected to go downhill Wednesday night as the
aformentioned cold front approaches from the northwest. Latest
trends continue to suggest a period of snow across the majority of
northern Michigan just ahead of and along the front as a result of a
substantial uptick in large scale forcing and deep layer moisture.
Combined with smaller scale lake enhancement off both Lake Michigan
and Superior, as over-lake instability increases dramatically (H8
temps as cold as -10 to -15 C Thursday morning, delta T's of 25+ C),
and the potential certainly increases for what could be a period of
heavier snowfall. At this point, snow accumulation between late
Wednesday night-Thursday is expected to be highest west of I-75 in
the traditional lake effect belts...likely at least a few inches in
those locations with lesser amounts elsewhere. Snowfall forecast
will become more refined as guidance temporal/spatial details come
into better agreement over the next day or so.

Only to add to the potential impacts of a period of heavy snow will
be the increasing likelihood of gusty winds behind the front during
the day Thursday. Gusts upwards of 30 mph over the Great Lakes
collar counties won't be out of the question (15-25 mph inland) and
may provide for additional reduction to visibility with blowing/
drifting snow. The combination of accumulating snow and increasingly
gusty winds yields the gut feeling that this could wind up being our
first multi-county headline event of the season.

Wednesday's high temperatures near 40 degrees steadily fall
Wednesday night into Thursday with highs topping out a couple of
degrees on either side of the freezing mark. Add in gusts of 15-30
mph area-wide and wind chill temps fall into the upper teens to low
20s during the daylight hours...and eventually into the single
digits Thursday night.

.LONG TERM...(Thursday night through Monday)
Issued at 304 AM EST Tue Nov 7 2017

High impact weather potential: Lake effect snow threat and cold
temperatures/wind chills continue through Friday. Lower confidence
prevails Saturday for what could be another round of wintry weather.

Thursday's gusty winds gradually diminish Thursday night; however,
snowy and cold conditions continue into Friday, especially west of I-
75, as primarily NW flow lake effect snow showers dominate the
forecast. Additional accumulation in these areas of northwest Lower
and eastern Upper seems like a good bet. Veering winds Friday
morning through the remainder of the afternoon is expected to
eventually bring an end to the lake snow, but there very well could
be another round of synoptically driven snow over the weekend. As
was alluded to by the prior shift, confidence remains low beyond
Friday as the envelope of solutions widens, but warrants keeping an
eye on moving forward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 141 PM EST Tue Nov 7 2017

SCT-BKN VFR cloud cover has spread across most of northern lower
Michigan over the last few hours...and will remain through the
balance of the day. A few blips on radar across the tip of the
mitt suggests a few lake effect sprinkles/flurries out there. But
no impact to aviation today.

Cloud cover diminishes tonight. Some lake cloud cover anticipated
into the tip of the mitt on Wednesday as winds back more
west/southwest through the day. But overall VFR weather continues.

&&

.MARINE...
Issued at 304 AM EST Tue Nov 7 2017

A quick band of snow will drop through Whitefish Bay early this
morning, with just some light lake effect rain/snow in it's wake due
to deep overlake instability. Advisory level gusts are likely to
continue in Whitefish Bay through morning and have extended the
advisory. Gonna likely need a variety of new advisories starting late
tonight and through Wednesday night, due to marginal/low end wind
speeds/waves. Better winds develop Wednesday night into Thursday
with the approach of a cold front. Gales may actually occur later
Thursday into Thursday evening. This is too far out to consider a
gale watch.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...SMALL CRAFT ADVISORY until 5 PM EST this afternoon for LSZ321.
&&

UPDATE...BA
NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...BA
MARINE...SMD
Hazardous weather outlook, Nov 7, 3:52 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
352 PM EST Tue Nov 7 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-081100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
352 PM EST Tue Nov 7 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Arctic air will dip into the Great Lakes region during the Thursday
through Saturday timeframe...leading to well below normal temperatures.
A period of lake enhanced snow is expected Thursday into Thursday
evening with a few inches of snow accumulation possible...mainly
in the snowbelts of eastern upper and northern lower. Gusty winds
may lead to lowered visibilities due to blowing and drifting snow.
Lake effect snow will continue Thursday night then diminish Friday.

Another period of snow is possible later Saturday into Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.